Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 102, NWS Paducah, KY

May 31, 2018Johnson County, Saline County, Williamson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at May 31, 2018, 7:17 PM CDT for Johnson County, Saline County, Williamson County, Illinois. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2018, 7:17 PM CDT (00:17 UTC)
Expired
May 31, 2018, 7:29 PM CDT
In force
12 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, IL, Saline County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 64 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:57 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2231 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2231 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:28 PM CDT, 49 minutes earlier.

Area forecast discussion, May 31, 6:28 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
628 PM CDT Thu May 31 2018

.SHORT TERM...(Tonight through Saturday night)
Issued at 425 PM CDT Thu May 31 2018

Given the mesoscale nature of the training thunderstorms from the
confluence the Mississippi and Ohio River eastward through west
Kentucky and extreme southern Illinois, will hold off extending
the Flash Flood Watch further west to include the impacted
counties. The foci for this convective boundary did not come into
play until the middle of the afternoon, so it may be too late to
consider a downstream watch at this time, but will monitor.

Discrete cells are still developing in in south central Missouri,
so still feel SPC's tornado watch call for southeast Missouri into
southwest Illinois is warranted. The local eastward extension
will remain, given the enhanced shear/instability possible along
the boundary extending into the southern Pennyrile.

Most of the forcing associated with trough/upper low should move
east of the majority of the WFO PAH forecast area after 06z Friday
(1 am CDT). Lingering convection may remain in the eastern
counties through the late morning on Friday.

Depending on the amount of insolation and temperature recovery
tomorrow morning, heat index values may rise back into the middle
and upper 90s over southeast Missouri. Given the uncertainty, may
remove a mention of heat index values at or above 100 degrees on
Friday in the hazardous weather outlook.

The signal for strong to severe convection looks likely again
for late Saturday afternoon and evening. Given the negative tilt,
shear, and narrow zone of instability associated with the
northern Plains/upper Midwest trough, cannot rule out severe
weather again.

.LONG TERM...(Sunday through Thursday)
Issued at 425 PM CDT Thu May 31 2018

Northerly flow and high pressure will dominate the remainder of
the WFO PAH forecast area for the extended forecast period. Have
average confidence that dry weather will persist through
Wednesday, but for now will keep the forecast close to the
regionally initialized model guidance in collaboration with
surrounding NWS offices.

&&

.AVIATION...
Issued at 629 pm CDT Thu May 31 2018

Quite complicated scenario with competing convective boundaries
impacting the development and translation of storms in and near
the WFO PAH TAF sites. In the areas with the highest probability
of convective activity, adjusted ceilings and visibilities into
the MVFR category. Anticipate some adjustments will need to be
made during the evening hours. VFR conditions should dominate
after 12z Friday for all of the WFO PAH TAF sites, as the main
band of convection moves east of the area.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Flash Flood Watch until midnight CDT tonight for INZ081-082-
     085>088.

KY...Flash Flood Watch until midnight CDT tonight for KYZ014-018>020.

&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, May 31, 1:18 PM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
118 pm CDT Thu May 31 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
118 pm CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Another round of thunderstorms will develop over parts of southeast
Missouri, southwest Illinois, and parts of west Kentucky by early
afternoon, then move east over the remainder of southern Illinois,
southwest Indiana, and west Kentucky during the middle and late
afternoon. Damaging winds and large hail will be the primary hazards.

The initial thunderstorms this afternoon may be isolated, discrete
supercells, gradually developing together to form a line of strong
to severe thunderstorms. An isolated tornado cannot be ruled out of
the question at this time.

There is also a good  potential for the training of storms this
afternoon and this evening and may produce some localized flash
flooding concerns.

Heat index values may reach 100 this afternoon near the confluence
of the Ohio and Mississippi Rivers and southward to the Missouri
Bootheel.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms is forecast for portions of the area on
Friday, particularly across western Kentucky. Locally heavy rain
and lightning will be the main hazards.

Another chance of thunderstorms is forecast Saturday afternoon
through the night. Some of these storms may be severe with damaging
winds and large hail along with torrential rainfall and lightning.

Afternoon heat index readings may approach 100 degrees on Saturday
afternoon across portions of southeast Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared for activation throughout the area
this afternoon and evening, and again Saturday afternoon and
evening.

DRS/SP/Smith

In the hours before

Local storm report, May 31, 5:46 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
546 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     10 NE HOPKINSVILLE      36.96N 87.36W
05/31/2018                   CHRISTIAN          KY   EMERGENCY MNGR

            TREES DOWN ACROSS INTERSECTION OF SHAW OVAL ROAD AND
            PILOT ROCK ROAD.

&&

SMITTY
Local storm report, May 31, 6:02 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
602 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     4 NW HOPKINSVILLE       36.90N 87.54W
05/31/2018                   CHRISTIAN          KY   TRAINED SPOTTER

            ACROSS FROM 3990 PRINCETON ROAD, OR HIGHWAY 91, TREE DOWN
            AND CORN LAYING FLAT.

&&

SMITTY
Special weather statement, May 31, 6:10 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
610 PM CDT THU MAY 31 2018

MOZ109-010000-
Butler MO-
610 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUTLER COUNTY UNTIL 700
PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brush Arbor, or 12 miles northwest of Poplar Bluff, moving east at 30
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Poplar Bluff, Fisk, Hendrickson, Milltown, Brush Arbor and Rombauer.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri.

LAT...LON 3675 9063 3681 9063 3681 9066 3688 9066
      3689 9068 3692 9068 3693 9067 3693 9059
      3692 9028 3678 9020 3677 9020 3677 9019
      3672 9016
TIME...MOT...LOC 2310Z 273DEG 28KT 3684 9062

08
Local storm report, May 31, 6:16 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
616 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     HOPKINSVILLE            36.85N 87.49W
05/31/2018                   CHRISTIAN          KY   EMERGENCY MNGR

            TREE FELL ACROSS POWER LINES ALONG PARKVIEW ROAD. AREA
            WITHOUT POWER. TIME ESTIMATED.

&&

SMITTY
Special weather statement, May 31, 6:28 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Paducah KY
628 PM CDT THU MAY 31 2018

MOZ109-312345-
Butler-
628 PM CDT THU MAY 31 2018

...Special Weather Statement...

The storm over northern Butler County has diminished in intensity.
Expect moderate rain and perhaps brief gusty winds.

LAT...LON 3675 9057 3693 9056 3692 9028 3688 9025
      3688 9026 3684 9022 3682 9022 3681 9020
      3677 9020 3677 9019 3672 9016
TIME...MOT...LOC 2327Z 271DEG 27KT 3685 9048

08
Special weather statement, May 31, 7:12 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
712 PM CDT THU MAY 31 2018

ILZ083-087-INZ085-010045-
White IL-Gallatin IL-Posey IN-
712 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITE...NORTHEASTERN
GALLATIN AND SOUTHWESTERN POSEY COUNTIES UNTIL 745 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Carmi, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Haven.

LAT...LON 3783 8818 3803 8837 3806 8814 3792 8813
      3789 8805 3781 8800
TIME...MOT...LOC 0011Z 257DEG 28KT 3793 8812

ALR/ML

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:20 PM CDTAreal Flood AdvisoryPAHHenderson115 min
May 31, 9:58 PM CDTSevere Thunderstorm WarningPAHBallard32 min
May 31, 10:09 PM CDTSevere Thunderstorm WarningPAHFulton35 min
Jun 1, 12:24 AM CDTSpecial Weather StatementPAHDaviess51 min
May 31, 7:12 PM CDTSpecial Weather StatementPAHWhite33 min
May 31, 7:44 PM CDTSpecial Weather StatementPAHGallatin31 min
May 31, 7:44 PM CDTTornado WarningPAHUnion31 min
May 31, 7:53 PM CDTSevere Thunderstorm WarningPAHGallatin, Hamilton, Saline, White37 min
May 31, 8:20 PM CDTSevere Thunderstorm WarningPAHWhite25 min
May 31, 8:31 PM CDTSevere Thunderstorm WarningPAHPerry29 min
May 31, 8:46 PM CDTAreal Flood AdvisoryPAHPerry119 min
May 31, 9:24 PM CDTAreal Flood AdvisoryPAHHamilton111 min
May 31, 9:36 PM CDTSevere Thunderstorm WarningPAHAlexander24 min
May 31, 9:41 PM CDTAreal Flood AdvisoryPAHFranklin2 hr
May 31, 10:23 PM CDTAreal Flood AdvisoryPAHJefferson, Wayne112 min
May 31, 10:54 PM CDTAreal Flood AdvisoryPAHEdwards, Wabash6 hr
Jun 1, 4:46 PM CDTSpecial Weather StatementPAHEdwards, Wabash59 min
Jun 1, 4:52 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash23 min
May 31, 8:13 PM CDTSevere Thunderstorm WarningPAHCarter47 min
May 31, 8:18 PM CDTTornado WarningPAHCarter27 min
May 31, 8:40 PM CDTTornado WarningPAHCarter11 min
May 31, 9:17 PM CDTSevere Thunderstorm WarningPAHButler, Wayne28 min
May 31, 9:20 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Scott, Stoddard25 min
May 31, 10:01 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott, Stoddard44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.